Louisiana, 2010

Damaging Winds in Louisiana, May 20, 2010

May 20, 2010 · NWS JAN · 7 events in 2 counties and zones

A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 20, 2:15 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT THU MAY 20 2010

...SEVERE THUNDERSTORMS FROM THIS AFTERNOON THROUGH THIS EVENING...

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
THE PRIMARY WEATHER CONCERNS WILL BE THE ONGOING SEVERE WEATHER FOR
THIS AFTERNOON INTO THIS EVENING WITH A SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 7 PM. FOLLOWED BY CHANCES OF THUNDERSTORMS FOR THE REST OF THE
NIGHT INTO FRIDAY...THEN DRY WEATHER FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT...FOLLOWED BY SHORT TERM TEMPS.

LATEST SATELLITE IMAGERY SHOWS A CLOSED NEGATIVELY LOW SPINNING OVER
KANSAS. AN OUTFLOW BOUNDARY FROM AN EARLIER A MORNING MCS WAS NOTED ACROSS
THE NORTHWEST DELTA THROUGH NORTHEAST LOUISIANA. SCATTERED
CONVECTION SOME OF IT STRONG TO SEVERE DEVELOPED ALONG THE OUTFLOW
BOUNDARY. A WARM FRONT EXTENDED FROM THE BOUNDARY SOUTHEASTWARD
ACROSS EAST MISSISSIPPI. THIS PROVIDED SOME ADDITIONAL LIFT FOR SOME
STORMS IN THE EAST. ALSO ANOTHER COMPLEX OF STORMS WAS NOTED OVER
NORTHEAST TEXAS...WHICH MAY AFFECT THE REGION FOR THIS EVENING. JET
DYNAMICS...INSTABILITY ...AND MOISTURE CONVERGENCE WITH A SERIES OF
IMPULSES MOVING ACROSS THE REGION HAVE PLAYED A ROLE IN OUR WEATHER
FOR THIS AFTERNOON. LOCAL WRF ENSEMBLES SHOWS STRONG THUNDERSTORMS THROUGH A
PORTION OF THIS EVENING AS A SERIES OF IMPULSE PASSES THROUGH THE
REGION. MODELS SHOWS THAT THE SURFACE LOW IN THE SOUTHERN PLAINS
WILL LIFT NORTHEAST TOWARD THE UPPER MISSISSIPPI VALLEY AS IT DRAGS
A COLD FRONT TOWARD THE REGION. WITH THE SECOND COMPLEX IN NORTHEAST
TEXAS AND ONGOING SEVERE WEATHER IN MIND WILL KEEP CHANCES OF SEVERE
WEATHER FOR THIS EVENING UNTIL 04Z...THEN CHANCE OF CONVECTION
OVERNIGHT. MADE SLIGHT UPWARD ADJUSTMENTS TO MAV POPS FOR TONIGHT.
LOWS TONIGHT WILL RANGE FROM THE MIDDLE 60S EAST TO AROUND 70 WEST.
WENT CLOSE TO MAV GUIDANCE. FOR FRIDAY THE FRONT WILL FINALLY COME
ACROSS THE REGION AS THE CLOSED UPPER LOW MOVES LIFTS INTO THE UPPER
MISSISSIPPI VALLEY. THIS WILL DECREASE OUR CHANCES OF RAIN FROM WEST
TO EAST DURING THE DAY WITH THE BEST CHANCES IN THE MORNING. EXPECT
THE RAINS TO END ACROSS THE REGION DURING FRIDAY AFTERNOON. MADE A
SLIGHT UPWARD ADJUSTMENT TO MAV POPS. HIGHS WILL RANGE FROM THE
UPPER 80S TO THE LOWER 90S. MADE A SLIGHT UPWARD ADJUSTMENT TO MAV
TEMP GUIDANCE. EXPECT DRY WEATHER FOR FRIDAY NIGHT THROUGH SATURDAY
NIGHT AS FLAT UPPER RIDGING DEVELOPS ACROSS THE REGION. THE UPPER
RIDGING WILL BECOME AMPLIFIED BY EARLY SUNDAY THROUGH THE
MISSISSIPPI VALLEY. AS FAR AS TEMPS ARE CONCERN WENT CLOSE TO MAV
FOR FRIDAY NIGHT AND SATURDAY NIGHT ...THEN WENT WITH NAM FOR
SATURDAY. LOWS FOR SATURDAY NIGHT AND SUNDAY NIGHT WILL BE FROM THE
MIDDLE 60S TO AROUND 70. HIGHS FOR SATURDAY WILL IN THE LOWER
90S./17/

./PREVIOUS DISCUSSION...444 AM CDT THU MAY 20 2010

LONG TERM...(SUNDAY THROUGH THURSDAY)...DRIER AND WARMER CONDITIONS
FOR THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK. SUBSIDENCE ALONG
WITH A STRONG SUBTROPICAL RIDGE(~586DM) WILL THEN BEGIN TO TAKE HOLD
ACROSS THE WESTERN GULF COAST STATES. SURFACE AND UPPER LEVEL
RIDGING REMAIN FIRMLY INTACT THRU TUESDAY. SKIES SUNDAY THROUGH
TUESDAY WILL BE MOSTLY SUNNY WITH SLIGHTLY MORE ALTOCUMULUS GOING
INTO TUESDAY AS PWATS SLOWLY INCREASE FROM ~1.1 TO ~1.5. EXPECT WARM
AND MUGGY MORNINGS WITH LOWS ONLY DROPPING DOWN INTO THE MID TO LOW
60S.  H850 TEMPS SUNDAY THRU TUESDAY PER RAW GFS/ECMWF LOOK TO
CONTINUE IN THE ~17-18C RANGE. RAW GFS/ECMWF H925 TEMPERATURES
SUGGEST SOME SUPPER ADIABATIC LAPSE RATES CLOSER TO SURFACE WITH
~26-27C READINGS FOR SUNDAY. HOLDING TRUE...THIS SUPPORTS LOWER 90S
REGION WIDE ON SUNDAY. SURFACE HIGH PRESSURE WILL SHIFT SLIGHTLY
NORTHWARD THROUGH MONDAY AFTERNOON AND BECOME ELONGATED ALONG A
NORTH/SOUTH AXIS ACROSS THE MID AND UPPER MISSISSIPPI VALLEY. WINDS
WILL SHIFT AROUND TO THE NORTHWEST AND THEN NORTH ON MONDAY ALLOWING
FOR VERY WEAK CAA DEPICTED BY GFS/ECMWF'S SUBTLE DECREASING
1000-850MB THICKNESS VALUES AND H925 TEMPS OF ~25-26C. CONTINUED
UPPER 80S WITH SOME AREAS REACHING THE 90S WILL AGAIN OCCUR ON
MONDAY. NOW...GOING INTO TUESDAY...UPPER LEVEL RIDGE ACROSS
MISSISSIPPI VALLEY CONTINUES TO SHIFT NORTHEASTWARD ACROSS THE GREAT
LAKE REGION AS THE OMEGA BLOCK BREAKS DOWN WITH LARGE LONG WAVE
TROUGH ACROSS WESTERN HALF OF CONUS.

ENSEMBLES/GFS/ECMWF DEPICT A CUT-OFF LOW ACTUALLY RETRO-GRADING
EASTWARD NEAR THE GEORGIA/FLORIDA COAST MONDAY NIGHT. THIS FEATURE
WILL INTRODUCE SOME LIGHT EASTERLY FLOW FOR TUESDAY. INCREASING PWATS
COINCIDING WITH 1500-2000 MUCAPE...LI VALUES OF -2 TO -4...WILL BE
FIGHTING THE RELINQUISHING HIGH PRESSURE. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LOOK TO BE A POSSIBILITY NEXT TUESDAY
AFTERNOON. AS FOR WEDNESDAY...TEMPERATURES WILL REMAIN WARM BUT A
TOUCH ON THE COOLER SIDE UNDER EASTERLY FLOW REGIME AND ADDITIONAL
CLOUD COVER COMPARED TO EARLIER IN THE WEEK. MID TO UPPER 80S LOOK TO
BE ON TRACK FOR NEXT WEDNESDAY AND THURSDAY WITH INCREASED CHANCES OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS./JA/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST
AREA THROUGH THE EVENING HOURS...WITH THE COVERAGE EXPECTED TO
DIMINISH LATE TONIGHT. SCATTERED SHOWERS/TSTMS WILL BE POSSIBLE
FRIDAY...ESPECIALLY IN THE MORNING WITH DECREASING CHANCES FOR
SHOWERS/STORMS AS THE DAY WEARS ON. LOCAL IFR/LIFR CONDITIONS WILL
OCCUR WITH ANY TSTM ACTIVITY...WITH SVR WEATHER POSSIBLE INCLUDING
DAMAGING WINDS/LARGE HAIL AND A COUPLE OF TORNADOES...ESPECIALLY
LATE THIS AFTN AND EVNG. THERE IS CONCERN THAT FOG AND LOWER STRATUS
COULD DEVELOP BETWEEN THE HOURS OF 06Z AND 14Z...PRIMARILY AT THE
HBG/MEI SITES. EXPECT VFR CONDITIONS TO PREVAIL AT ALL SITES AS WE
GO INTO LATE FRIDAY AND THE WEEKEND...WITH MORNING FOG POSSIBLY A
CONCERN AT ALL SITES./EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  88  68  92 /  58  31   5   8
MERIDIAN      66  89  66  92 /  57  38   6   7
VICKSBURG     70  90  66  92 /  59  28   5   8
HATTIESBURG   69  92  68  92 /  33  37   8   5
NATCHEZ       70  89  68  92 /  39  25   8   5
GREENVILLE    70  88  68  93 /  71  26   4   8
GREENWOOD     70  88  67  91 /  71  34   5   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 20, 2:05 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT THU MAY 20 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
305 PM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING...WITH A DIMINISHING RISK OF STRONG TO SEVERE
THUNDERSTORMS EXPECTED LATE TONIGHT. LARGE HAIL TO THE SIZE
GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH...AND PERHAPS A COUPLE OF
TORNADOES WILL BE POSSIBLE WITH THESE STORMS...ESPECIALLY LATE THIS
AFTERNOON AND EARLY THIS EVENING WHEN INSTABILITY WILL BE GREATEST.

A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO INTERACT WITH
A SURFACE BOUNDARY OVER THE ARKLAMISS TO BRING THUNDERSTORMS...AND
INSTABILITY AND WIND SHEAR WILL REMAIN SUFFICIENT FOR THE DEVELOPMENT
OF SEVERE THUNDERSTORMS. AS WE COOL OFF LATER TONIGHT...THE RISK FOR
SEVERE WEATHER WILL DIMINISH. THUNDERSTORMS WILL BE POSSIBLE AGAIN
FRIDAY...ESPECIALLY DURING THE MORNING HOURS...BUT THE RISK FOR
SEVERE WEATHER WILL BE MUCH LOWER THAN IT IS TODAY.

LOCALLY VERY HEAVY RAINFALL IS EXPECTED LATE THIS AFTERNOON AND
TONIGHT. STORMS MAY TEND TO MOVE REPEATEDLY ACROSS THE SAME
AREAS...AND THIS COULD RESULT IN LOCALIZED AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD REMAIN NECESSARY FOR MOST OF TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Special weather statement, May 20, 3:11 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT THU MAY 20 2010

MSZ053-054-059-202210-
JEFFERSON MS-CLAIBORNE MS-COPIAH MS-
411 PM CDT THU MAY 20 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER MCBRIDE AT 411 PM CDT...MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN WESTERN COPIAH...SOUTHEASTERN CLAIBORNE AND EASTERN
JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

DHB
Special weather statement, May 20, 3:33 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT THU MAY 20 2010

MSZ039-046-202205-
KEMPER MS-NOXUBEE MS-
433 PM CDT THU MAY 20 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF ELECTRIC MILLS AT
434 PM CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN EXTREME SOUTHEASTERN NOXUBEE AND NORTHEASTERN KEMPER
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

MME
Local storm report, May 20, 3:36 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 NE MIZE               31.90N 89.52W
05/20/2010  E1.00 INCH       SMITH              MS   COUNTY OFFICIAL

&&

MM
Local storm report, May 20, 3:41 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     4 S PHILADELPHIA        32.72N 89.11W
05/20/2010                   NESHOBA            MS   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 505

0425 PM     TSTM WND DMG     1 S TUCKER              32.69N 89.05W
05/20/2010                   NESHOBA            MS   EMERGENCY MNGR

            TREE DOWN BLOCKING HIGHWAY 19

&&

SCW
Local storm report, May 20, 3:50 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT THU MAY 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S RALEIGH             31.96N 89.52W
05/20/2010                   SMITH              MS   EMERGENCY MNGR

            A CAR PORT WAS BLOWN INTO A BARN AND THEN INTO A POWER
            LINE CAUSING DAMAGE TO BOTH. A TREE WAS ALSO KNOCKED
            DOWN. DAMAGE WAS ALONG COUNTY ROAD 92.

&&

SCW
Special weather statement, May 20, 4:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
548 PM CDT THU MAY 20 2010

MSZ057-066-202320-
JONES MS-JASPER MS-
548 PM CDT THU MAY 20 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 10 MILES WEST OF LAUREL AT 549 PM
CDT...MOVING NORTHEAST AT 30 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN JASPER AND NORTHERN JONES COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

GARRETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 20, 5:10 PM CST
Where
Richland County, 3.57 mi E of Charlieville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.310, -91.860

A few trees were blown down west of Mangham.

Thunderstorm Wind, Franklin

When
May 20, 5:15 PM CST to 5:17 PM CST
Where
Franklin County, 0.69 mi N of Liddieville
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
32.140, -91.850

Scattered trees and some power lines were blown down.

Thunderstorm Wind, Franklin

When
May 20, 5:18 PM CST
Where
Franklin County, 0.69 mi S of Baskin
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.260, -91.750

Scattered trees and power lines were blown down.

Thunderstorm Wind, Richland

When
May 20, 5:20 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.470, -91.760

A couple of trees were blown down in Rayville.

Thunderstorm Wind, Franklin

When
May 20, 5:22 PM CST
Where
Franklin County, 0.91 mi SE of Winnsboro
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
32.160, -91.720

A few power lines and trees were blown down around town.

Thunderstorm Wind, Richland

When
May 20, 5:30 PM CST
Where
Richland County, 0.9 mi NE of Delhi
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.460, -91.490

A few trees were blown down in and around Delhi.

Thunderstorm Wind, Franklin

When
May 20, 5:33 PM CST
Where
Franklin County, 0.9 mi SW of Crowville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
32.240, -91.590

Scattered trees and power lines were blown down in Crowville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230020, 230021, 233822, 230023, 233823, 230040, 230041.